Oklahoma, 2023High Wind in Oklahoma, April 4, 2023
April 4, 2023 · NWS AMA · 1 event in 1 county or zone
An upper level system brought some stronger winds aloft along with a cold front. The cold front brought breezy northwest to northerly winds with the initial passage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level system brought some stronger winds aloft along with a cold front. The cold front brought breezy northwest to northerly winds with the initial passage. It also helped a couple of isolated areas across the combined Oklahoma and Texas Panhandle gust as high as 58 to 59 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 4, 10:05 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 4, 10:05 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1105 AM CDT Tue Apr 4 2023
...New UPDATE...
.UPDATE...
Issued at 1055 AM CDT Tue Apr 4 2023
Made minor adjustments to temp grids (raise) and dewpoint grids
(lowered) based on 12z CAMs and obs trends. There will be a brief
modest increase in dewpoints with the Pacific front, but
HRRR and NBM 10th percentile seem to have better handle and are
lower with this increase than some. Using TFS for ERC rather than
WFAS along with RFTIs solidly around 8 place the Max Fire Risk Cat
to the highest level (PDS) for most of the area. The one good
thing is we have seen lower fuel loading in many areas have a
positive effect on fire fighting efforts. We are seeing quite a
bit of blowing dust already with winds gusting to 50-60 mph
already in many areas. We are considering upgrading parts of the
north and western Panhandles from a Blowing Dust Advisory to a
Blowing Dust Warning.
&&
.SHORT TERM ...
(Today through Wednesday night)
Issued at 324 AM CDT Tue Apr 4 2023
Very strong southwest and west winds are expected across the
Panhandles today. An upper level low over northeast Utah and
southwest Wyoming will continue to move east and will move out onto
the Plains of northwest Nebraska and southwest South Dakota by late
this afternoon. As this low moves onto the Plains a strong upper
level jet will move across the Panhandles. Local forecast soundings
suggest that winds may gust to near 70 mph in some spots if strong
mixing occurs. The winds today are expected to a little stronger
than last Friday and the stronger winds are expected to last a few
hours longer today. Therefore, we may see more of a blowing dust
issue. Have gone ahead and issued a blowing dust advisory for all
of the Panhandles today with this in mind. Winds will slowly
decrease this evening then they should slow back into the 15 to 20
mph range behind the Canadian cold front which moves through after
midnight. There is an outside chance of a snow shower near the
Black Mesa after midnight behind the front as some very shallow
moisture gets brought up the slope.
Winds will be much lighter on Wednesday as surface high pressure
builds in.
&&
.LONG TERM ...
(Thursday through Monday)
Issued at 324 AM CDT Tue Apr 4 2023
The extended forecast is looking mostly uneventful as weak split
flow ensues with periods of southwest to westerly flow aloft. This
will result in a warming trend through the weekend as the lee
surface trough becomes more dominant over the Raton Mesa. A couple
of weak shortwaves will traverse the area Friday into the
weekend, and the latest longer range ensembles do indicate a
signal for increasing low level moisture across the area during
that same time-frame. CAPE also starts showing up in a majority of
the ensembles this weekend into next week which is a vast
contrast to the last few weeks. While lift is looking a bit
uncertain at this time given the weak flow aloft, there are some
signs that a shower or even a thunderstorm could develop late
Sunday. NBM PoPs were retained along with ProbThunder, which maxed
out near 20% on Sunday evening. Will be something to watch, but
we won't be writing home about it yet since about 50% of the grand
ensemble still say dry weather will prevail into next week.
Ward
&&
.AVIATION...
(12Z TAFS)
Issued at 604 AM CDT Tue Apr 4 2023
Southwest winds will pick up into the 30 to 35 knot range with
higher gusts by mid morning. Winds will increase even more this
afternoon with wind gusts to 55 or 60 knots possible. Winds will
gradually decrease this evening. Winds will then shift to the
northwest and north behind a cold front just after midnight at 15
to 20 mph with occasional higher gusts. MVFR conditions will be
found from time to time this afternoon in blowing dust. Otherwise,
skies will remain VFR.
&&
.FIRE WEATHER...
Critical fire weather conditions will continue until about midnight
across the Panhandles. Strong winds, combined with low relative
humidity below 10 percent and dry grasses will set the stage for the
critical fire weather conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 77 29 57 31 / 0 0 0 0
Beaver OK 80 27 55 25 / 0 0 0 0
Boise City OK 67 21 51 23 / 0 10 0 0
Borger TX 78 30 59 31 / 0 0 0 0
Boys Ranch TX 76 28 58 29 / 0 0 0 0
Canyon TX 77 29 59 30 / 0 0 0 0
Clarendon TX 83 33 59 32 / 0 0 0 0
Dalhart TX 68 22 53 24 / 0 0 0 0
Guymon OK 74 24 53 24 / 0 0 0 0
Hereford TX 76 29 61 28 / 0 0 0 0
Lipscomb TX 82 28 56 27 / 0 0 0 0
Pampa TX 78 29 56 30 / 0 0 0 0
Shamrock TX 85 34 59 31 / 0 0 0 0
Wellington TX 88 36 61 33 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until midnight CDT tonight for TXZ001>020-317.
Blowing Dust Advisory until 9 PM CDT this evening for TXZ001>020-
317.
High Wind Warning until 9 PM CDT this evening for TXZ001>020-317.
OK...Red Flag Warning until midnight CDT tonight for OKZ001>003.
Blowing Dust Advisory until 9 PM CDT this evening for OKZ001>003.
High Wind Warning until 9 PM CDT this evening for OKZ001>003.
&&
SHORT TERM...88
LONG TERM....36
AVIATION...36Hazardous weather outlook, Apr 4, 2:34 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
334 AM CDT Tue Apr 4 2023
OKZ001>003-TXZ001>020-317-042200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
334 AM CDT Tue Apr 4 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Critical fire weather conditions will continue through midnight
for the Panhandles due to strong winds and low relative humidity
values. A Red Flag Warning is in effect for all of the Oklahoma
and Texas Panhandles through midnight.
Southwest winds of 35 to 45 mph with gusts of 65 to 70 mph are
expected today. A High Wind Warning is in effect for all of the
Oklahoma and Texas Panhandles through 9 PM CDT.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No widespread hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
critical fire weather conditions through midnight.
In the hours before
Local storm report, Apr 4, 10:00 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1100 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND GST 3 SW DALHART 36.03N 102.55W
04/04/2023 M59 MPH HARTLEY TX ASOS
FIRST NON-TSTM WIND GUST AT THIS SITE TODAY.
ONGOING WIND EVENT.
&&
CORLocal storm report, Apr 4, 10:03 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1103 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM NON-TSTM WND GST 6 ENE AMARILLO 35.22N 101.72W
04/04/2023 M58 MPH POTTER TX ASOS
FIRST NON-TSTM WIND GUST AT THIS SITE TODAY.
ONGOING WIND EVENT.
&&
CORLocal storm report, Apr 4, 10:20 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1120 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM NON-TSTM WND GST 3 SE DUMAS 35.83N 101.92W
04/04/2023 M59 MPH MOORE TX MESONET
FIRST NON-TSTM WIND GUST AT THIS SITE TODAY.
ONGOING WIND EVENT.
&&
CORLocal storm report, Apr 4, 10:32 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1132 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM NON-TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
04/04/2023 M59 MPH BEAVER OK MESONET
FIRST NON-TSTM WIND GUST AT THIS SITE TODAY.
ONGOING WIND EVENT.
&&
CORLocal storm report, Apr 4, 10:44 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1144 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM NON-TSTM WND GST 9 NW WAKA 36.36N 101.18W
04/04/2023 M59 MPH HANSFORD TX MESONET
FIRST NON-TSTM WIND GUST AT THIS SITE TODAY.
ONGOING WIND EVENT.
&&
CORLocal storm report, Apr 4, 10:57 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1157 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM NON-TSTM WND GST 1 WNW FRITCH 35.65N 101.62W
04/04/2023 M59 MPH MOORE TX MESONET
FIRST NON-TSTM WIND GUST AT THIS SITE TODAY.
ONGOING WIND EVENT.
&&
CORHigh Wind, Texas
- When
- April 4, 11:13 AM CST to 11:35 AM CST
- Where
- Texas forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A mesonet located near Hooker and the ASOS located in Guymon measured a wind gust of 58 mph and 59 mph respectively. The peak gust of 59 mph at Guymon occurred at 1213CDT and the gust at hooker occurred at 1235CDT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 4, 20234 injured · EF3 · 19 events
- Rip Current in Puerto Rico, April 4, 20231 death · 1 injured · 1 event
- Coastal Flood in Puerto Rico, April 4, 20231 death · 1 event
- Tornadoes and Hail in Iowa, April 4, 2023$205,000 · EF1 · 61 events
- Hail and Damaging Winds in Michigan, April 4 to 5, 2023$3.1 million · 2.5 in hail · 12 events
- Flooding and Hail in Illinois, April 4, 20233 in hail · 125 events
- Tornadoes and Hail in Illinois, April 4, 2023EF2 · 21 events
- Hail and Damaging Wind in Missouri, April 4 to 5, 2023$550,000 · 2 in hail · 16 events
- Hail and Damaging Winds in Kansas, April 4 to 5, 2023$425,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Kansas, April 4 to 5, 2023$241,000 · 1.25 in hail · 15 events
- Hail and Damaging Winds in Iowa, April 4, 20234 in hail · 69 events
- Wildfire in Oklahoma, April 4, 2023$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095470.